Hail, Decatur
- When
- August 25, 4:04 PM CST to 4:07 PM CST
- Where
- Decatur County, 4.28 mi SSW of Traer
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.870, -100.670
Over an inch and a half of rain occurred with the hail.
A cluster of thunderstorms moved east across Northwest Kansas. Hail up to golf ball size and wind gusts up to 70 MPH were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms moved east across Northwest Kansas. Hail up to golf ball size and wind gusts up to 70 MPH were reported with these storms. In Norton the torrential rainfall from the storm activity caused water to flow into a residence's basement and a business in downtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 2:51 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 251 PM MDT Fri Aug 25 2023 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Fri Aug 25 2023 The front has been slowly working it's way over the area today with winds shifting to be out of the north behind it. Isolated to scattered storms are beginning to develop along and behind a warm front stretching from Norton County to Logan County and across Wichita County as of 2 PM MDT. The line of storms that has been lingering over portions of NE Colorado continues to slowly train over the same areas west of Yuma County. As we continue into the afternoon, more scattered storms are expected to develop across the area with hazards of lightning, up to quarter sized hail, and damaging winds up to 60 mph. Heavy rain is a big concern through the overnight hours as these storms have plenty of moisture to utilize. PWs range from 1.2-1.8" over the area with the higher amounts over our Nebraska counties and the eastern half of our Kansas counties. Any severe weather potential is expected to decrease after 9 PM MDT/10 PM CDT. The scattered showers are expected to continue overnight into Saturday morning. Should the current forecast pan out, the Tri-State area could see 0.25-1" of rain through 6 AM MDT tomorrow. With the low pressure center's placement south of US-40, most of the storms for now are going to be located north of I-70. As high pressure moves in over the North-Central High Plains, the low will be pushed more to the east and the storms/showers will be able to move further south. No changes have been made to the Flash Flood Watch as the best chance for training storms/showers seems to be over the Northwest corner of counties as the event unfolds. Lows tonight are forecast to be in the upper 50s to mid 60s. Tomorrow looks to be much cooler with highs mainly in the 70s. The overnight showers look to taper off gradually to the south-southeast during the early to mid-morning hours. Precipitation chances seem to not look as good tomorrow afternoon/evening with how quickly the surface high pressure erodes the lingering moisture. Weak shortwaves traveling along an upper ridge could bring chances for weak storms during the afternoon if the environment is able to become unstable enough. QPF amount across the area could range from 0-0.4", with the best chance for rain over the central portions of the area and extending south. Overnight lows are expected to be in the 50s. On Sunday the area will be under northwest flow aloft as the upper ridge sits over the Southwest CONUS into the Central Plains. Temperatures are expected to warm into the 80s during the afternoon hours. Weak shortwaves will travel over the area along the ridge as a cold front begins to push south over the Dakotas. There is a slight chance for showers and storms to develop over Eastern Colorado during the afternoon and evening hours. The best chance for moisture in our area looks to be along and west of US-83. Overnight lows are forecast to be in the mid 50s to lower 60s Sunday night. .LONG TERM...(Monday through Friday) Issued at 119 PM MDT Fri Aug 25 2023 In the extended periods, upper level ridge will once again begin to build over the region especially towards the end of the work week. One last shortwave trough will bring some chances for showers and thunderstorms Monday, before ridge begins to amplify. The main concern for the coming week will be how quickly afternoon temperatures return to the 90s and just how dry airmass settling over the area will be. While current data tends to support afternoon humidites remaining above critical fire weather thresholds, will need to keep an eye as to how overall airmass evolves through the week. Otherwise except for Monday, expect dry conditions to prevail through the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1114 AM MDT Fri Aug 25 2023 TAFs are generally expected to be VFR during the period for both terminals with potential for MVFR conditions during a heavy shower or thunderstorm. A cold front is moving over the area causing a shift in winds to the north with gusts to ~25 kts possible over both KMCK and KGLD through ~3Z tonight. Storm and shower chances over KGLD and KMCK are expected to increase during the late afternoon with potential for storms moving within the vicinity of the terminals ~23Z. Storm chances look to decrease around 03Z; however, rain showers could continue through the remainder of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through Saturday morning for KSZ001-013. CO...Flood Watch through Saturday morning for COZ090-091. NE...Flood Watch through Saturday morning for NEZ079. && SHORT TERM...KMK LONG TERM...JRM AVIATION...KMK
Hazardous Weather Outlook National Weather Service Goodland KS 1135 AM MDT Fri Aug 25 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261745- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1135 AM MDT Fri Aug 25 2023 /1235 PM CDT Fri Aug 25 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms are expected across the region beginning this afternoon and continuing through the night. Much of the area is under a Marginal risk of severe weather this afternoon into the evening with large hail up to one inch and damaging wind gusts up to 60 mph the primary hazards. Localized flash flooding or flooding of poor drainage and low lying areas is also possible with showers and thunderstorms this afternoon and going through the night as the entire region sees a Marginal to Slight Risk for excessive rainfall today. A Flood Watch is in effect beginning this afternoon for counties that are along and west of Kansas Highway 27 as well as along and north of Interstate 70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Flood Watch continues through Saturday morning for northwestern portions of the Tri-State Area with chances for showers and thunderstorms expected to continue for the entire Tri-State Area throughout the day. Daytime high temperatures on Saturday are expected to be dramatically cooler ranging between the upper 60s to upper 70s. Shower and thunderstorm chances are seen within the region on Sunday and Monday. Please watch for future forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please send any severe weather reports you have to NWS Goodland.
Special Weather Statement
National Weather Service Goodland KS
359 PM CDT Fri Aug 25 2023
KSZ002-252130-
Rawlins KS-
359 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of Rawlins County
through 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ludell around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10074 3969 10079 3957 10085 3968 10135
4000 10132
TIME...MOT...LOC 2059Z 278DEG 17KT 3979 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
425 PM CDT Fri Aug 25 2023
KSZ003-004-NEZ081-252200-
Norton KS-Decatur KS-Red Willow NE-
425 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northwestern Norton,
northern Decatur and southeastern Red Willow Counties through 500 PM
CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Danbury, or 9 miles north of Oberlin, moving east
at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Norton, northern Decatur and southeastern Red Willow Counties,
including the following locations... Reager and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3976 10004 3988 10064 4005 10060 4004 10019
4000 10019 4000 10000
TIME...MOT...LOC 2125Z 278DEG 36KT 3996 10053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
428 PM CDT Fri Aug 25 2023
NEZ080-081-252200-
Red Willow NE-Hitchcock NE-
428 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of western Red Willow
and eastern Hitchcock Counties through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Culbertson, or 9 miles east of Trenton, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 10041 4000 10061 4000 10096 4035 10106
TIME...MOT...LOC 2128Z 278DEG 31KT 4023 10084
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
436 PM CDT Fri Aug 25 2023
KSZ002-003-252200-
Rawlins KS-Decatur KS-
436 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northeastern Rawlins
and western Decatur Counties through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ludell, or 6 miles northeast of Atwood, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Herndon around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10062 3965 10059 3969 10112 4000 10104
TIME...MOT...LOC 2135Z 278DEG 24KT 3986 10094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
359 PM MDT Fri Aug 25 2023
COZ091-092-KSZ013>015-027>029-252230-
Kit Carson County CO-Cheyenne County CO-Gove KS-Sheridan KS-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
359 PM MDT Fri Aug 25 2023
...Outflow from Strong thunderstorms will impact portions of
northeastern Cheyenne and southeastern Kit Carson Counties in east
central Colorado, northern Wallace County in west central Kansas,
Thomas County in northwestern Kansas, northern Logan County in west
central Kansas, southwestern Sheridan, southern Sherman Counties in
northwestern Kansas and northwestern Gove Counties in west central
Kansas through 430 PM MDT/530 PM CDT/...
At 357 PM MDT/457 PM CDT/, Doppler radar was tracking outflow from
strong thunderstorms along a line extending from Menlo to near
Kanorado.Movement was south at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar Indicated. Blowing dust has also been observed on
KDOT webacams from Goodland to near Colby. If traveling be
aware of reductions in visibility.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Oakley around 515 PM CDT.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 81.
Interstate 70 in Colorado between mile markers 447 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3909 10071 3899 10217 3936 10210 3946 10062
TIME...MOT...LOC 2157Z 008DEG 53KT 3936 10073 3931 10203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
501 PM CDT Fri Aug 25 2023
KSZ002-003-NEZ080-081-252230-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
501 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of northeastern
Rawlins, Decatur, southern Red Willow and southeastern Hitchcock
Counties through 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Herndon, or 9 miles northwest of Oberlin, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10019 4000 10018 3967 10018 3968 10080
4008 10089 4012 10019
TIME...MOT...LOC 2201Z 254DEG 28KT 3993 10064
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TTThe Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Over an inch and a half of rain occurred with the hail.
Estimated wind gusts of 50-60 MPH.
Estimated wind gusts of 50-60 MPH.
Reported from a KSU mesonet site.
The hail ranged from pea to dime in size.
A sustained wind speed of 48 MPH was measured during the wind gust.
A 10 inch diameter tree limb blown down.
The torrential rainfall, which added up to over two inches of rainfall, caused water to flow into a resident's basement and a business downtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133274, 1133277, 1133275, 1133278, 1133279, 1133283, 1133280, 1133281, 1133276, 1133282, 1133273.